Oklahoma, 2022

Damaging Winds and High Wind in Oklahoma, May 11, 2022

May 11, 2022 · NWS OUN · 8 events in 4 counties and zones

A line of storms moved into western Oklahoma during the early morning of the 11th, with several severe wind reports received. As storms decayed several heat bursts were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms moved into western Oklahoma during the early morning of the 11th, with several severe wind reports received. As storms decayed several heat bursts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 10:17 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 10, 10:17 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1117 PM CDT Tue May 10 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 255 PM CDT Tue May 10 2022

Slowly retreating dryline expected to pick up westward pace
toward and after 00Z in response to strong lee pressure falls.
Near the dryline on the higher terrain of west Texas and
Panhandle, model signals continue to indicate possibility of at
least scattered severe storm development. Trends of the high res
models are delaying initiation and area coverage, but some storm
development still looks probable with forcing aided by low
amplitude s/wv trough progressing northward from northern Mexico
(evident on water vapor and initation of Big Bend convection).
Damaging winds will be the main impact with storms if they can
maintain intensity toward and east of the 100th meridian.

While not the best progd environment for heat bursts across
Oklahoma and western north Texas (steep mid-level lapse rate, low
level jet, and nocturnal inversion -but not too strong-) ahead of
dissipating mode of convection as it enters body of Oklahoma, we
could still see at least some threat for heat bursts. A few of the
CAMS hint at this possibility overnight as convection slowly
dissipates (another needed ingredient) over the body of Oklahoma.
Otherwise, it will be a mild night again with moist air and
likelihood of mid-high cloud cover.

With backed lower level flow ahead of approaching l/wv trough,
thermal trough shifts westward, and with potential for added cloud
cover tomorrow, temperatures will be much closer to average than
the past few hot days. A few of the models want to redevelop
convection over the Panhandles again tomorrow with another minor
disturbance ejecting around trough, so low pops will be retained
across northwest Oklahoma from NBM initializations.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 255 PM CDT Tue May 10 2022

A mid-level trough will move northeastward along the central
Rocky Mountains on Thursday. Lingering precipitation may impact
northwest parts of the state Thursday evening, but confidence is
low at this time. The aforementioned trough will have a southern
stream that may clip parts of northwest Oklahoma. MLCAPE exceeding
2000 J/kg should be sufficient for large hail, and potentially a
damaging wind gust is possible with any marginally strong to
severe storm. This threat should end around midnight. A stalled
boundary is possible Friday evening extending from north central
Oklahoma down southwestward into southwest Oklahoma. Storms are
possible along this boundary, primarily north of I-35. At this
time, storms are not expected to be severe. Near critical fire
concerns are possible Monday and Tuesday for portions of southwest
Oklahoma and adjacent areas in western north Texas.

Another hot week will be likely with temperatures well-above
average for this time of year. The best chance for relatively
cooler temperatures will be over the weekend, with mid 80s
possible for most of the area. Otherwise, expect high temperatures
in the low 90s, and mid to upper 90s in portions of southwestern
Oklahoma and western north Texas. Overnight lows will decrease
into the weekend where they will get down into the low 60s for
most locations.

&&

.AVIATION...
(06Z TAFS)
Issued at 1113 PM CDT Tue May 10 2022

Showers and thunderstorms are forecast to continue to slowly
propagate eastward and impact western TAF sites through the early
morning hours. LLWS is also possible over the next several hours.
High clouds are forecast to linger through late Wednesday
afternoon into early evening, with mainly VFR conditions expected
throughout.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  71  87  69 /  10  20   0   0
Hobart OK         99  67  92  70 /  10  50  10   0
Wichita Falls TX  97  70  94  68 /  10  30   0   0
Gage OK          101  67  91  68 /  10  70  20  10
Ponca City OK     96  72  90  70 /   0  10   0   0
Durant OK         91  71  90  67 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....13
AVIATION...01
Hazardous weather outlook, May 10, 5:45 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
645 PM CDT Tue May 10 2022

OKZ004>048-050>052-TXZ083>090-112345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshsall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
645 PM CDT Tue May 10 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms this evening
into the overnight hours across far southwest Oklahoma and
adjacent north Texas, generally south and west of a line from Elk
City, to Altus, to Vernon and Seymour. This is primarily due to
the possibility for more extensive damaging wind gusts, with the
potential of at least 70 to 80 mph gusts. Farther to the north
and east, a slight risk covers an area from near Buffalo, to
Woodward south to Weatherford, Lawton, and Wichita Falls. A
marginal risk exists east toward Alva, Yukon, Duncan, and Waurika.
Damaging wind gusts will be the main concern across all risk
areas.

In addition to the damaging winds with the severe storms, there is
also the possibility for heat bursts as the storms dissipate,
which could cause strong enough winds for damage. The heat burst
potential will be most pronounced toward and after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a marginal risk for severe thunderstorms late Thursday
across northern and western Oklahoma, and western north Texas.
Isolated storms may develop toward evening and pose a damaging
wind gust and hail threat. There are low thunderstorm chances
Friday into the weekend, mainly across northern Oklahoma.

.Fire Weather...
Elevated fire weather conditions are expected most days from
into next weekend, mainly across far western Oklahoma and adjacent
parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 10, 8:20 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Norman OK
920 PM CDT Tue May 10 2022

OKZ004-009-010-110245-
Woodward OK-Harper OK-Ellis OK-
920 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northwestern Ellis,
southern Harper and southwestern Woodward Counties through 945 PM
CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Fargo, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodward, Shattuck, Gage, Fargo, Fort Supply, May, Tangier and
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 10000 3664 9997 3672 9934 3622 9937
TIME...MOT...LOC 0220Z 244DEG 25KT 3642 9958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30
Special weather statement, May 10, 9:45 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
1045 PM CDT Tue May 10 2022

OKZ009-010-014>016-021-022-033>035-110430-
Harmon OK-Kiowa OK-Woodward OK-Roger Mills OK-Washita OK-Dewey OK-
Beckham OK-Greer OK-Custer OK-Ellis OK-
1045 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of western Washita,
southern Ellis, Roger Mills, Custer, northwestern Kiowa, Dewey,
northern Harmon, Greer, Beckham and southern Woodward Counties
through 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Vici to 3 miles west of Butler
to 3 miles southeast of Carter to near Vinson. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk City, Clinton, Sayre, Mangum, Cordell, Shattuck, Cheyenne,
Arnett, Taloga, Granite, Burns Flat, Thomas, Erick, Sentinel,
Seiling, Arapaho, Vici, Hammon, Dill City and Canute.

This includes Interstate 40 between mile markers 2 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 9998 3570 9991 3627 9993 3625 9897
      3616 9896 3616 9893 3574 9874 3531 9896
      3484 9940 3478 10000
TIME...MOT...LOC 0345Z 253DEG 35KT 3610 9931 3563 9925 3519 9946 3486
9985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30
Special weather statement, May 10, 10:13 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1113 PM CDT Tue May 10 2022

OKZ010-110445-
Woodward OK-
1113 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of central Woodward
County through 1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mooreland, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Mooreland, Sharon and Quinlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3655 9896 3625 9915 3626 9950 3664 9924
TIME...MOT...LOC 0413Z 218DEG 22KT 3641 9920

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

30
Special weather statement, May 11, 12:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
115 AM CDT Wed May 11 2022

OKZ023-027-037>039-044-045-TXZ085-086-088>090-110700-
Grady OK-Tillman OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-
Jefferson OK-Clay TX-Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
115 AM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of eastern Comanche,
northwestern Jefferson, southwestern Grady, southeastern Caddo,
western Stephens, Cotton, southeastern Tillman, northwestern Clay,
Archer, Wichita, southeastern Wilbarger and eastern Baylor Counties
through 200 AM CDT...

At 113 AM CDT, Doppler radar was tracking a gust front extending
from near Elgin to 5 miles southeast of Seymour. This was ahead of a
broken line of thunderstorms. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Lawton, Duncan, Burkburnett, Marlow, Walters, Archer
City, Iowa Park, Electra, Elgin, Holliday, Geronimo, Rush Springs,
Fletcher, Cyril, Grandfield, Temple, Sterling, Dean and Chattanooga.

This includes Interstate 44 between mile markers 0 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9914 3341 9936 3496 9828 3478 9774
      3340 9870
TIME...MOT...LOC 0613Z 298DEG 24KT 3482 9829 3353 9918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR

The radar

The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 high wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
May 11, 12:15 AM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Thunderstorm Wind, Woodward

When
May 11, 2:00 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woods

When
May 11, 2:20 AM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
May 11, 2:30 AM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
May 11, 2:35 AM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

High Wind, Custer

When
May 11, 3:50 AM CST
Where
Custer forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Major

When
May 11, 3:55 AM CST
Where
Major forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Woods

When
May 11, 4:00 AM CST
Where
Woods forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027577, 1027578, 1027579, 1027580, 1027581, 1027583, 1027584, 1027585.